MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA CAPIOX RX OXYGENATOR; OXYGENATOR, CARDIOPULMONARY BYPASS

TERUMO CORPORATION, ASHITAKA CAPIOX RX OXYGENATOR; OXYGENATOR, CARDIOPULMONARY BYPASS
Catalog Number CX*RX25RE
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 08/30/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The actual device was returned to the manufacturing facility for evaluation.Visual inspection found the sampling line tube had fractured off at the joint with the blood inlet port on the reservoir.No other damage was noted on the rest of the device.Magnifying and electron microscopic inspections of the fracture cross-sections of the sampling line tube did not reveal any embedded foreign particle or entrainment of air bubbles which would have contributed to the generation of the fracture.It was revealed that some segments were in the smooth state and other segments in the rough state.On the smooth surface some streaks were found to have been generated, starting at one point.This implies that the fracture developed, starting at this point, in the direction of the streaks.Simulation testing was conducted.The state of the fracture of the sampling line tube of the actual device is experientially known to be consistent with the state when the tube was fractured as a result of been exposed to a shock force under a cold temperature.The sampling line tube of a current product sample was exposed to a shock force at the joint of the tube and the reservoir inlet port after it having been left under a low temperature of 4°c for 12 hours.The sampling line tube became fractured at the joint.Electron microscopic inspection of the fracture cross-section found the state of the surface was very similar to the actual device.A review of the device history record and product release decision control sheet from the reported product code/lot number combination was conducted with no relevant findings.A search of the complaint file found no other report with the involved product code/lo number combination.There is no evidence this event was related to a device defect or malfunction.While the exact cause of the reported event cannot be definitively determined based on the available information, it is likely the actual device was cooled by having been left under a low temperature during transportation, and in the cooled state, it was subjected to a shock force and became fractured.The device labeling does address the potential for such an event in the instructions-for-use (ifu) with statements such as the following: do not use if the package or device is damaged (e.G.Cracked) or any of the port caps are off.Terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.9681834.Exemption number e2015022.All available information has been placed on file in quality assurance at the manufacturing facility for appropriate tracking, trending and follow-up.
 
Event or Problem Description
The user facility reported a leak in the capiox device prior to a procedure.Follow up communication with the user facility confirmed the following information: upon priming the device the perfusionist noticed a leak of volume from the recirculation line of the manifold to near the venous return inlet; the prime line was reported to have been broken; the perfusionist changed the reservoir and oxygenator; and there was no patient involvement.

Brand Name
CAPIOX RX OXYGENATOR
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, shizuoka 418
JA  418
MDR Report Key6896803
Report Number9681834-2017-00204
Device Sequence Number13618509
Product Code DTZ
UDI-Device Identifier04987350769558
UDI-Public(01)04987350769558(17)191130(10)161220
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K040210
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 09/27/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2019
Device Catalogue NumberCX*RX25RE
Device Lot Number161220
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/12/2017
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/31/2017
Initial Report FDA Received Date09/27/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1